Alert archive / Maine / Frost Advisories in 2021

Frost Advisory 6, NWS Caribou, ME

October 8, 2021Hancock County, Penobscot County, Washington County, Maine

NWS Caribou, ME issued this frost advisory at Oct 8, 2021, 3:01 AM EDT for Hancock County, Penobscot County, Washington County, Maine. It took effect at Oct 9, 2021, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 8, 2021, 3:01 AM EDT (07:01 UTC)
In effect from
Oct 9, 2021, 2:00 AM EDT
Expired
Oct 9, 2021, 7:56 AM EDT
In force
6 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Penobscot County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 122 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2021-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2021-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

034 
WWUS71 KCAR 080701
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
301 AM EDT Fri Oct 8 2021

MEZ015>017-081515-
/O.NEW.KCAR.FR.Y.0006.211009T0600Z-211009T1200Z/
Southern Penobscot-Interior Hancock-Central Washington-
Including the cities of Bangor, Brewer, Orono, Old Town, Amherst,
Aurora, Dedham, Eastbrook, Great Pond, Calais, Grand Lake Stream,
Wesley, and Princeton
301 AM EDT Fri Oct 8 2021

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT SATURDAY...

* WHAT...Temperatures in the lower to middle 30s will result in 
  frost formation.

* WHERE...Southern Penobscot, Interior Hancock and Central 
  Washington Counties.

* WHEN...From 2 AM to 8 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
6 follow-up statements
047 
WWUS71 KCAR 081329
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
929 AM EDT Fri Oct 8 2021

MEZ015>017-082130-
/O.CON.KCAR.FR.Y.0006.211009T0600Z-211009T1200Z/
Southern Penobscot-Interior Hancock-Central Washington-
Including the cities of Bangor, Brewer, Orono, Old Town, Amherst,
Aurora, Dedham, Eastbrook, Great Pond, Calais, Grand Lake Stream,
Wesley, and Princeton
929 AM EDT Fri Oct 8 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
SATURDAY...

* WHAT...Temperatures in the lower to middle 30s will result in 
  frost formation.

* WHERE...Southern Penobscot, Interior Hancock and Central 
  Washington Counties.

* WHEN...From 2 AM to 8 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
103 
WWUS71 KCAR 081959
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
359 PM EDT Fri Oct 8 2021

MEZ015>017-090500-
/O.CON.KCAR.FR.Y.0006.211009T0600Z-211009T1200Z/
Southern Penobscot-Interior Hancock-Central Washington-
Including the cities of Bangor, Brewer, Orono, Old Town, Amherst,
Aurora, Dedham, Eastbrook, Great Pond, Calais, Grand Lake Stream,
Wesley, and Princeton
359 PM EDT Fri Oct 8 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
SATURDAY...

* WHAT...Temperatures in the lower to middle 30s will result in 
  frost formation.

* WHERE...Southern Penobscot, Interior Hancock and Central 
  Washington Counties.

* WHEN...From 2 AM to 8 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
009 
WWUS71 KCAR 082220
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
620 PM EDT Fri Oct 8 2021

MEZ015>017-090630-
/O.CON.KCAR.FR.Y.0006.211009T0600Z-211009T1200Z/
Southern Penobscot-Interior Hancock-Central Washington-
Including the cities of Bangor, Brewer, Orono, Old Town, Amherst,
Aurora, Dedham, Eastbrook, Great Pond, Calais, Grand Lake Stream,
Wesley, and Princeton
620 PM EDT Fri Oct 8 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
SATURDAY...

* WHAT...Temperatures in the lower to mid 30s will result in 
  frost formation.

* WHERE...Southern Penobscot, Central Washington and Interior 
  Hancock Counties. The best chance of frost will be in the more
  rural valleys.

* WHEN...From 2 AM to 8 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CB
230 
WWUS71 KCAR 090214
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
1014 PM EDT Fri Oct 8 2021

MEZ015>017-091200-
/O.CON.KCAR.FR.Y.0006.211009T0600Z-211009T1200Z/
Southern Penobscot-Interior Hancock-Central Washington-
Including the cities of Bangor, Brewer, Orono, Old Town, Amherst,
Aurora, Dedham, Eastbrook, Great Pond, Calais, Grand Lake Stream,
Wesley, and Princeton
1014 PM EDT Fri Oct 8 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
SATURDAY...

* WHAT...Temperatures in the lower to mid 30s will result in 
  frost formation.

* WHERE...Southern Penobscot, Central Washington and Interior 
  Hancock Counties. The best chance of frost will be in the more 
  rural valleys.

* WHEN...From 2 AM to 8 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CB
451 
WWUS71 KCAR 090551
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
151 AM EDT Sat Oct 9 2021

MEZ015>017-091200-
/O.CON.KCAR.FR.Y.0006.211009T0600Z-211009T1200Z/
Southern Penobscot-Interior Hancock-Central Washington-
Including the cities of Bangor, Brewer, Orono, Old Town, Amherst,
Aurora, Dedham, Eastbrook, Great Pond, Calais, Grand Lake Stream,
Wesley, and Princeton
151 AM EDT Sat Oct 9 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures between 35 and 37 will result in frost 
  formation.

* WHERE...Southern Penobscot, Central Washington and Interior 
  Hancock Counties.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
904 
WWUS71 KCAR 091156
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
756 AM EDT Sat Oct 9 2021

MEZ015>017-091300-
/O.CAN.KCAR.FR.Y.0006.000000T0000Z-211009T1200Z/
Southern Penobscot-Interior Hancock-Central Washington-
Including the cities of Bangor, Brewer, Orono, Old Town, Amherst,
Aurora, Dedham, Eastbrook, Great Pond, Calais, Grand Lake Stream,
Wesley, and Princeton
756 AM EDT Sat Oct 9 2021

...FROST ADVISORY HAS EXPIRED...

Temperatures are on the rebound from this mornings lows, with any
remaining frost rapidly dissipating.

$$

VJN

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this frost advisory went out at Oct 8, 12:58 AM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Oct 8, 12:58 AM EDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1258 AM EDT Fri Oct 8 2021

.SYNOPSIS...
High pressure will remain across the region into tonight. A
cold front will move cross the area on Friday. High pressure
will build over the region Saturday into Sunday. A frontal
system is expected to approach the region from the northwest
late Monday.

&&

.NEAR TERM /THROUGH TODAY/...
1 am update...
Clear skies continue acrs the area late tonight with lower cloud
shield assoc with backdoor cdfnt sliding into the Gaspe
Peninsula. Expect this band of clouds wl mv into nrn areas after
11z and progress swwrd thru the FA tda. Only minor chgs needed
to hrly temps to distinguish ridge/valley split as low-level
inversion sets up once again just ahead of the bndry.

Previous discussion:
Mostly clear conditions tonight w/winds dropping off as high
pres ridges hold through much of the night w/temps dropping off.
There appears to be some moisture trapped below a llvl
inversion, which should allow for some shallow fog formation or
river valley fog. Stayed close to the daycrew's assessment
w/introducing that fog again for tonight. The high pres ridge
will be dampened some by apchg cold front from the Gulf of St.
Lawrence forecast to slide toward northern Maine overnight, and
should reach into nrn and nwrn areas by daybreak. Temps will not
be as cold as they have been the past several mornings due to
some higher dewpoints.

For Friday, the cold front will drop down across nrn and nwrn areas
during the morning and then proceed to drop s the rest of the way
during the day. There is some cooler air associated w/the front as
seen on the 925mb plots. Also, NAM and GFS sndgs show some moisture
behind the front at the 925-800mb layer sliding across nrn areas
just after 12z, and then into portions of the central areas
near or after 15z. This is confirmed by the 12z UA showing this
moisture sitting up across the Gulf of the St. Lawrence. Winds
shift around to the NNE behind the front and w/some warming
noted from 850-700mb, could allow for that moisture to be
trapped below leading to more clouds. The layer could be thick
enough to allow for a mostly cloudy sky, which would lead to
cooler temps. Since this is a shift from the previous cycle,
stayed closer to the previous forecast for a bit more sun and
therefore a bit warmer. It will be interesting to see how this
plays out. One thing to mention however, is that it will not be
as warm as the last several days to the NNE wind around 10 mph
or so.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
Upper level ridging will continue to dominate in the short term.
Cold temperatures Friday night into early Saturday morning due
to weak CAA behind a backdoor front will allow for temperatures
to plummet below freezing Friday night across the north, with
widespread frost likely. Temperatures will also fall into the
upper 30s across the interior Downeast region, which may lead to
patchy frost early Saturday morning. Patchy fog is also
possible, especially in river valleys and along the coast.
Mostly clear skies on Saturday will allow for temperatures to
rebound some, with high temperatures reaching back into the
lower 60s across the FA.

Moisture will begin to undercut the upper level ridge of high
pressure Saturday night into Sunday, leading to an increase in
cloud cover across the entire region. This will prevent low
temperatures from falling as far Saturday night, with lows only
in the upper 30s to lower 40s. Winds will also shift to the S
and SW on Sunday, advecting warmer air into the region, and
leading to highs in the low to mid-60s on Sunday.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The upper level ridging pattern will persist into the upcoming
work week. Southwesterly flow will advect warm air into the
region, leading to above average high temperatures on Monday and
Tuesday. Increasing cloud cover due to moisture undercutting the
upper level high will prevent low temperatures from falling too
far, and low temperatures will also be above average through the
first half of the week.

A surface low pressure system will move up the coast from the by
mid-week. If the strength of the upper level ridge begins to
degrade at this point, the low may be able to intrude into the
FA and bring the next significant rainfall event. However,
ensemble guidance, especially the EC and GFS members, maintain
the strength of the ridge, which will limit how much
precipitation will fall. Kept NBM solution of slight chance PoPs
Tuesday and Wednesday due to this uncertainty.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: VFR next 24 hours. Possibility exists of brief MVFR
cigs over northern terminals this morning as cloud band
associated with cold front moves in from the northeast with only
a mention of FEW025 between 11z and 17z. Low level winds light
out of the WNW early will become northeast this morning into the
afternoon and increase in speed fm 5-10kts.

SHORT TERM:
Fri night - Mon...Brief early morning MVFR/IFR vsby due to fog
possible across all terminals. Otherwise VFR all day. Light/var
winds early become S-SW during the day generally 5-10kts.

&&

.MARINE...
NEAR TERM: Winds will remain below 10 kts overnight w/seas 1-2
ft.

Fri...N winds around 10 kt will increase to 15+ kts and shift
to the NE w/gusts up to 20 kt across the outer zones. Seas are
expected to gradually build to 2-4 ft by the afternoon.

SHORT TERM:
Seas will approach 5 ft over the outer waters with wind gusts
approaching 25 kts Friday night. An SCA may be needed, but will
be re-evaluated tonight due to marginal conditions in the
forecast. Saturday through the rest of the extended will feature
light winds and seas below SCA criteria.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Farrar/Hewitt
Short Term...AStrauser
Long Term...AStrauser
Aviation...Farrar/Hewitt/AStrauser
Marine...Farrar/Hewitt/AStrauser
Hazardous weather outlook, Oct 7, 3:22 AM EDT, 23 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
322 AM EDT Thu Oct 7 2021

MEZ001>006-010-011-015>017-029>032-080730-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
322 AM EDT Thu Oct 7 2021

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-080730-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
322 AM EDT Thu Oct 7 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 2:59 AM EDTSmall Craft AdvisoryCAR18 hr

Nearby

Frost Advisories in Maine, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.